Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 58, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jun 17, 2003, 3:18 PM CDT for Lawrence County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:18 PM CDT (20:18 UTC)
- Expired
- Jun 17, 2003, 5:15 PM CDT
- In force
- 117 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Lawrence County, TN
The radar
The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 172023 FFWBNA TNC099-172215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 318 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN TENNESSEE * UNTIL 515 PM CDT * AT 313 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING IN WESTERN PARTS OF LAWRENCE COUNTY AROUND CHISHOLM CREEK... MCCRORY CREEK AND IN NORTH CENTRAL LAWRENCE COUNTY AROUND SOWELL BRANCH. DOPPLER RADAR ESTIMATES HAVE TOTALED ONE AND ONE HALF INCHES IN THESE AREAS WITH MORE RAIN TO COME. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL MOVE SLOWLY OVER THE AREA FOR THE NEXT ONE TO TWO HOURS. THIS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER, MOVE TO HIGHER GROUND. && LAT...LON 3511 8769 3499 8753 3505 8724 3541 8746 $$ BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:45 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 245 PM CDT TUE JUN 17 2003 CURRENT SURFACE ANALYSIS SHOWING WEAK LOW PRESSURE CENTER OVER SOUTHERN OH...WITH WEAK BOUNDARY DOWN ACROSS THE PLATEAU THROUGH EXTREME NORTH AL AND INTO NORTHERN MS. SECONDARY SURFACE TROF AXIS ALSO INDICATED ACROSS SOUTHERN KY. TSTMS BECOMING WIDESPREAD NEAR MAIN BOUNDARY...WITH SCATTERED CONVECTION NEAR TROF AXIS TO THE NORTH. DEEP MOISTURE AND LL BOUNDARY TO THE SOUTH EXPECTED TO LIFT NORTHWARD TONIGHT AS UL LOW/TROF APPROACHES. BY 12Z WED...MODELS HITTING PRETTY GOOD VERTICAL MOTION OVER THE MID-SOUTH WITH LL BOUNDARY IN PLACE AND DIVERGENT AREA ALOFT. PLAN TO CONTINUE HIGH CHANCE POPS TONIGHT...HIGHEST SOUTH AND EAST. LL BOUNDARY...DEEP MOISTURE...AND MODERATE VERTICAL MOTION REMAIN OVER THE MID-SOUTH THROUGH MUCH OF WED / WED NIGHT...AS UL TROF AXIS HOLDS UP OVER THE MS RIVER VALLEY. SHWRS/TSTMS LOOKING TO BE LITTLE MORE WIDESPREAD THEN TODAY...AND WITH MORE AVAILABLE MOISTURE TO WORK WITH. ML WIND FIELDS FAIRLY WEAK AND DO NOT EXPECT STORMS TO MOVE VERY FAST. WITH HEAVY RAIN...FLASH FLOODING POSSIBLE. WILL ALLOW NEXT SHIFT TO ASSESS WATCH. FRONTAL BOUNDARY OVER THE AREA EXPECTED TO MOVE SOUTH THURSDAY AS UL TROF FINALLY GETS SOME MOVEMENT. SIGNIFICANT DRYING EXPECTED THURSDAY AFTERNOON AND EVENING. PLAN TO LEAVE CHANCE POPS RUNNING THURSDAY...WITH EVENING POPS SOUTH AND EAST THURSDAY NIGHT. BNA 68/83/67/83 4754 CSV 64/78/64/78 5765 07 .BNA...NONE.
Hazardous weather outlook, Jun 17, 5:30 AM CDT, 9 hours 48 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL BE POSSIBLE...CREATING A CHANCE FOR LOCALIZED FLASH FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING ARE POSSIBLE...ESPECIALLY DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED THROUGH THURSDAY. MOIST AND UNSTABLE AIR WILL LEAD TO DEVELOPMENT OF MAINLY AFTERNOON THUNDERSTORMS EACH DAY. ISOLATED EVENTS OF GUSTY WINDS...HAIL... DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE. THE CHANCE FOR THUNDERSTORMS WILL DECREASE FRIDAY AND SATURDAY...THEN CHANCES WILL INCREASE AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED. 13
In the hours before
Local storm report, Jun 17, 3:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0303 PM CDT TUE JUN 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM JAMESTOWN TN FLASH FLOOD
06/16/03 FENTRESS WATER RISING NEAR
APARTMENTS IN JAMESTOWN.
WATER IS BUMPER HIGH IN
SOME LOCATIONS.
APARTMENTS BEING EVACUATED.
0840 PM 5 S CROSSVILLE TN WIND DAMAGE
06/16/03 CUMBERLAND TREES BLOWN DOWN IN LAKE
TANSI AREA
0840 PM JAMESTOWN TN WIND DAMAGE
06/16/03 FENTRESS TREES BLOWN DOWN. POWER
LINES DOWN NEAR AIRPORT
ESTATES.
0815 PM 5 E LIVINGSTON TN WIND DAMAGE
06/16/03 OVERTON TREES DOWN ACROSS HWY 52
NEAR ALPINE
0720 PM 5 N COOKEVILLE TN WIND DAMAGE
06/16/03 PUTNAM TDOT REPORTED A TREE WAS
DOWN ON BEN MASON ROAD.
0715 PM SPARTA TN WIND DAMAGE
06/16/03 WHITE TDOT REPORTED A FEW TREES
WERE BLOWN DOWN AROUND THE
COUNTY.
0700 PM N MCMINNVILLE TN WIND DAMAGE
06/16/03 WARREN TDOT REPORTED A TREE WAS
DOWN ON HWY 56 NORTH.
0650 PM 7 NE WOODBURY TN WIND DAMAGE
06/16/03 CANNON TDOT REPORTED A TREE WAS
DOWN ON GUNTHER HOLLOW ROAD
IN THE SHORT MOUNTAIN
REGION OF CANNON COUNTY.
0645 PM DOWELLTOWN TN WIND DAMAGE
06/16/03 DE KALB TDOT REPORTED A TREE WAS
DOWN ON NEAR THE
INTERSECTION OF
U.S. HIGHWAY 70 AND DRY
CREEK ROAD.
0640 PM CENTERTOWN TN WIND DAMAGE
06/16/03 WARREN TDOT REPORTED A TREE WAS
DOWN ON U.S. HIGHWAY 70S.
0605 PM SHELBYVILLE TN WIND DAMAGE
06/16/03 BEDFORD TREES BLOWN DOWN ON
OAKWOOD DR
0440 PM HENDERSONVILLE TN WIND DAMAGE
06/16/03 SUMNER TREES BLOWN DOWN ON
MCCRORY LANE.
POWER LINES DOWN.
0440 PM HENDERSONVILLE NC WIND DAMAGE
06/16/03 HENDERSON TREES BLOWN DOWN. POWER
LINES DOWN.
0435 PM WAYNESBORO TN WIND DAMAGE
06/16/03 WAYNE TDOT REPORTED A TREE DOWN
IN THE NORTHEAST PART OF
TOWN.
0415 PM 10 NE NASHVILLE TN WIND DAMAGE
06/16/03 DAVIDSON 2 TREES BLOWN DOWN NEAR
RIVERGATE MALL
0145 PM TENNESSEE RIDGE TN FLASH FLOOD
06/16/03 HOUSTON TDOT EMPLOYEE REPORTED
CULVERT OVERFLOWED.
RAINFALL ESTIMATE WAS ABOUT
2 INCHES IN ONE HOUR.
ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 49 min |
| Jun 16, 8:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
| Jun 16, 9:20 PM CDT | Flash Flood Warning | OHX | Fentress | 3 hr |
| Jun 17, 2:10 PM CDT | Flash Flood Warning | OHX | Giles | 2 hr |
| Jun 17, 3:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 54 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.